I know before I recovered from schizoaffective disorder (with glycine a phase II antipsychotic in FDA study that is a glutamate antagonist a new form of antipsychotic in study that promotes a fuller recovery and will not cause tardive dyskinesia or diabetes-for more information google "Dr. Javitt, glycine", the study on me will be published in a psychiatric journal and I'll make the results available) I and especially before I took medication I ignored the cold or other sensations. This is common for schizophrenia. If your son had mood episodes he most likely has schizoaffective (if he has psychotic thoughts all the time) or bipolar with psychotic features (if he only has them during mood episodes). If someone has unusual physical symptoms that involve movement and have taken an antipsychotic I usually reccomend they obtain a consult to a movement disorders specialist to rule out tardive dyskinesia (for more information google "patient education tardive dyskinesia).
What you are describing with blurred vision of course would not be a part of that disability (which I have in advanced forms including tardive psychosis which I am under study for as a criteria) but if it is not just the standard anti-cholinergic (blurred vision, dry mouth) side effects of an antipsychotic and unusual physical symptoms have happenned it might be something totally different but worth seeing a neurologist to find out the cause.
OK there are a few myths about bipolar that we all try and clear up because they just do not apply.
1. Not all bipolars get extreme highs or manias - some have subdued mania and deep depression, some have blunter sides of both. Everyone is different.
2.Yes if a person has 1 episode of mania they can diagnosed. Normal people do not get mania. The accepted criteria for diagnosis is listed in DSM-IV - here it is : http://en.wikipedia.org/wiki/Current_diagnostic_criteria_for_bipolar_disorder You can see that in the case of BP1 its 1 or more episode of mania and in BP2 its hypomania.
3. I cannot comment on meds and reputations as I have no idea what the doctors method of prescribing is - however my major question is what does his current psychiatrist say? He is seeing one on a regular basis right?
Im not sure about not feeling the cold but body temperature regulation issues are a side effect of Zyprexa, so thats something to ask your doctor about, I would be asking this question of your doctors anyway because they are always the best people to ask about side effects - in fact they should be the first person you ask.
Well, I'll try and shed some light on a few things. My son was first admitted to a psychiatric hospital the last week of October due to the auditory voices and being overwhelmed with extreme sadness resulting in thoughts of suicide. He first began meds there.(25mg dose of Zoloft). He has been there 4 times thus far and is there right now. He gets in, they put him on different meds, he gets out while we wait for meds to work. The voices torment him again to the point of being unsafe and he ends up back in the hospital. As I'm sure you already know, it can take weeks for the full effects of medications to be realized. And if they are not the right meds, it all starts over. The police have been at our house on 3 different occasions and he's gone to the emergency room 5 times, 2 via ambulance. This is all concerning a young man who prior to October, I can't even remember the last time I even had to call him down.
His meds have mostly been managed by the Doctor at the Psychiatric unit, who is spread way too thin unfortunately between his private practice, many miles away and his duties at the Pscyh hospital. I have strongly brought this to their attention. When he did manage to maintain and stay out long enough for his first aftercare visit with a psychiatrist on Nov. 24th, he ended up seeing one who had a bad reputation for just doping people up and sending them on their way. Unfortunately I found this out after the fact. =( He put my son on Seroquel and then my son unfortunately ended up having a breakdown and ending up back in the hospital the following night. They left him on Seroquel for a week just to see if it would do any good. The hospital doctor said to be effective in dealing with the psychosis, he would have to be given a very high dosage that would pretty much render him being in a zombie like state. So then my son went on Zyprexa.
He was on Risperdal for 2 1/2 weeks before the Seroquel and that had horrible side effects resulting in insomnia and horrible visual hallucinations and extreme paranoia.
So it's been a circus of sorts, with him spending 23 days so far being an in patient at the psych hospital which is basically there just to stabilize people so they can then seek getting better through aftercare therapy.
He has had ct scans, lumber taps, extensive blood work, which have all come up normal. The hospital psychiatrist says my son's inability to feel the cold is "probably" side effects from the medicine he's on. I did this post on here just to try and get some different insights from others who might have had similar experiences. In our meeting with his personal care physician on Monday, we discussed his possibly seeing a Neurologist or an Endocrinologist.
My son has had 5 therapy sessions with a Psychologist during the brief time he has remained out of the hospital.
During his last stay of 10 straight days prior to his current stay, I became extremely frustrated trying to get him an aftercare appointment with a GOOD Psychiatrist. With the Christmas holidays figuring in, the best I was coming up with was an intake evaluation on January the 8th. I could not accept this and got the head of the Mental Health Association in our area involved. He in turn contacted the head of the Psychiatric hospital's outpatient care and I got a call from him saying he had us an appointment with the best adolescent Psychiatrist in town this Tuesday the 16th. Granted it's at one of his clinics in a town about an hour away, but he pulled major strings to make this happen. In speaking with this doctor's receptionist, she said they did some major rearranging of appointments to accommodate my son. I'm so happy about this appointment!!! The first major step of my son's recovery is expert medication management to alleviate the voices that torment him.
UPDATE! When I visited with my son today, it appears his new meds are starting to work and really knocking out the depression phase. He started taking a stronger dose of Zyprexa (20mgs) and Depakote this past Thursday! This is so encouraging. His whole attitude and demeanor were so improved. He thinks there might be a slight lessening in the intensity of the voices as well. =)
I hope this has shed some light on the chaotic events that we've encountered since the end of October and my son's medicine management.
I really appreciate all the posts and feedback given. Thank you all!
Good. Then it sounds like things are adjusted or will be. Since he had neurological work-ups and they came back negative then that's good news as well. I would just make sure that any form of tardive dyskinesia is ruled out because if someone has any form of it, raising the dose of an anti-psychotic will mask it as its gradually getting worse. If its diagnosed Clozaril is a possibility as that will not cause it. Its just not used often because of blood dyscreias and weekly bloodtests. I would probably still be on it but I couldn't tolerate it for other reasons. That's how I ended up on the experimental treatment I am on. The only thing that unnerves me is that in 1998 the distressing visual hallucinations I had along with what was thought to be insomnia were the extreme variant of tardive dyskinesia I have tardive myoclonus (but it was occuring overnight, a sleep study confirmed this) and the hallucinations were the beginning of what they are now identifying as tardive psychosis. If it had been caught then it wouldn't have gotten as advanced as it is now.
I do hope from the work they are doing on me in studies that they will be able to identify and treat tardive psychosis. And most people who have that have standard psychosis from schizophrenia as well. So it would not be surprising for him to have psychotic thoughts and/or visual hallucinations but if they think any changes are even in their words "caused by the medication" then it would be worth obtaining a consult to a movement disorders specialist just to rule out tardive dyskinesia. And either that won't be applicable or if it is then he would be switched to Clozaril until the newer antipsychotics become medications. But its definitely worth asking about. The entry on EMedicine goes into more details including everything I've discussed here except for the one criteria I am on under study for but there have been sporadic clinical studies on that as well since 1978 but it hasn't been confirmed yet but will be documented in me and published in a psychiatric journal along with my recovery from glycine.
I am very glad to hear he is doing better, its seems so often that it is very hard to get good treatment in the USA as your medical system conspires against it in almost every way possible unless you are insured (which many mental patients are not as they cannot hold down jobss) or wealthy.
Here is hoping things can now stabilise fully, he has been through the wringer here and I can only imagine what this is like as a parent as well